Sedatives

Sedatives are central nervous system (CNS) depressants, a class of medications that slow down brain activity, resulting in feelings of drowsiness or relaxation. Though they're regularly used in medical settings or prescribed legally, many types have the potential for abuse. Misusing these drugs can lead to severe complications.

There are various kinds of CNS depressants, most of which act on the brain by affecting the neurotransmitter gamma-aminobutyric acid (GABA). Neurotransmitters are brain chemicals that conduct communication between brain cells; GABA works by decreasing brain activity. Although the different types of CNS depressants each work in their own way, ultimately it is through increased GABA activity that they produce a relaxing effect. This effect can be beneficial to those suffering from anxiety or sleep disorders. In higher doses, some CNS depressants can be used as general anesthetics.

Barbiturates, such as mephobarbital (Mebaral) and pentobarbital sodium (Nembutal), can be used to treat anxiety, tension, and sleep disorders.

Benzodiazepines, such as diazepam (Valium), chlordiazepoxide HCl (Librium), and alprazolam (Xanax), can be prescribed to treat anxiety, acute stress reactions, and panic attacks; triazolam (Halcion) and estazolam (ProSom) can be prescribed for short-term treatment of sleep disorders.

Symptoms of Use

Barbiturates and benzodiazepines have the potential for abuse and should be used only as prescribed. During the first few days after taking a prescribed CNS depressant, a person usually feels drowsy and uncoordinated; however, this typically diminishes. If one uses these drugs long term, the body will develop tolerance, and larger doses will be required to achieve the same initial effects.

In addition, continued use can lead to physical dependence and—when use is lessened or stopped—withdrawal symptoms. Because all CNS depressants work by slowing the brain's activity, when an individual stops taking them, the brain's workings can rebound and race out of control, possibly resulting in seizures and other harmful consequences. Although withdrawal from benzodiazepines can be a difficult experience, it is rarely life threatening, whereas withdrawal from prolonged use of other CNS depressants can have life-threatening complications. Therefore, someone who is thinking about discontinuing CNS depressant therapy or who is suffering withdrawal from a CNS depressant should speak with a physician or seek medical assistance.

At high doses or when they are abused, many of these drugs can cause unconsciousness or even death.

Side Effects

When taking sedatives of any kind, activity of the central nervous system becomes slowed down. Small doses relieve tension; large doses increase the risk of other undesirable side effects. These include:

  • staggering
  • blurred vision
  • impaired perception of time and space
  • slowed reflexes and breathing
  • reduced sensitivity to pain
  • impaired thinking
  • slurred speech

Overdoses cause unconsciousness, coma, and death. Accidental overdoses may occur when children swallow pills or when adults with increased tolerance are unsure of how many to take.

CNS depressants should be used with other medications only under a physician's supervision. Typically, they should not be combined with any other medication or substance that causes CNS depression, including prescription pain medicines, some over-the-counter cold and allergy medications, or alcohol. Using CNS depressants with these other substances—particularly alcohol—can slow breathing, or slow both the heart and respiration, possibly resulting in death.

Other health risks of sedative use include:

  • anemia
  • depression
  • impairment of liver function
  • chronic intoxication (headache, impaired vision, slurred speech)

Babies of chronic users may have difficulty with breathing and feeding, disturbed sleep patterns, sweating, irritability, and fever.

Sedative Tolerance and Withdrawal

Very significant levels of physiological dependence marked by both tolerance and withdrawal can develop in response to the sedatives. The timing and severity of withdrawal issues will differ depending on the specific substance.

A physical symptom of dependence is tolerance, meaning higher levels are needed to achieve the same calming effect.

Symptoms of psychological dependence include needing the drug to function and being obsessed with obtaining the drug.

Symptoms of withdrawal include:

  • restlessness
  • insomnia
  • anxiety
  • seizures
  • in rare cases, death

To be clinically diagnosed with having a Sedative, Hypnotic, or Anxiolytic Use Disorder, there must be a problematic pattern of impairment or distress, with at least two of the following symptoms within the previous 12-month period:

  • Taking larger dosages and/or taking the drugs for a longer period of time than intended
  • Desiring to reduce or control sedative, hypnotic, or anxiolytic drug use, or making unsuccessful attempts to do so
  • Spending large amounts of time procuring or using the sedative, hypnotic, or anxiolytic, or recovering from the effects of the sedative, hypnotic, or anxiolytic drug
  • An overwhelming desire or urge to use the sedative, hypnotic, or anxiolytic
  • Frequent absences from job or school, or the inability to maintain obligations for one's job, school, or home life due to sedative, hypnotic, or anxiolytic drug use
  • Continued sedative, hypnotic, or anxiolytic drug use in the face of social/interpersonal problems that result from, or are made worse by, the use of the drug
  • Sedative, hypnotic, or anxiolytic use is prioritized to such an extent that social, occupational, and recreational activities are either given up completely or reduced drastically
  • Sedative, hypnotic, or anxiolytic use even in situations where it is physically hazardous
  • Use of the sedative, hypnotic, or anxiolytic drug continues even when the individual knows the physical and psychological risks
  • Tolerance, as defined by either of the following:
    • Considerable increases in the amount of the sedative, hypnotic, or anxiolytic drug to achieve the desired effect
    • The same use of the sedative, hypnotic, or anxiolytic drug no longer results in the desired effect
  • Withdrawal, as defined by either of the following
    • The individual displays withdrawal symptoms and characteristics of the sedative, hypnotic, or anxiolytic drug
    • Symptoms of withdrawal diminish with use of the sedative, hypnotic, or anxiolytic drug, or the drug is used to relieve or avoid symptoms of withdrawal

The tolerance and withdrawal criteria are not met if an individual is taking sedatives, hypnotics, or anxiolytics under medical supervision.

Treatment

Patients addicted to these medications should undergo medically supervised detoxification as the dose must be gradually tapered off. Inpatient or outpatient counseling can help the individual during this process. Cognitive-behavioral therapy also has been used successfully to help individuals adapt to the discontinuation of benzodiazepine use.

Often the abuse of barbiturates and benzodiazepines occurs in conjunction with the abuse of another substance or drug, such as alcohol or cocaine. In these cases, the treatment approach must address the multiple addictions.

A two-stage approach is often used in treating the addicted patient. The first stage is detoxification of the drug, followed by long-term rehabilitation.

Find a Treatment Center here.

References

  • Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition
  • National Institute on Drug Abuse

Last reviewed 03/14/2019